Alert archive / Nevada / Wind Advisories in 2016

Wind Advisory 26, NWS Elko, NV

September 23, 2016Elko County, Nevada

NWS Elko, NV issued this wind advisory at Sep 23, 2016, 1:56 AM PDT for Elko County, Nevada. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2016, 1:56 AM PDT (08:56 UTC)
Expired
Sep 23, 2016, 9:00 AM PDT
In force
7 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 8.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2016-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2016-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -146 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-146 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS75 KLKN 230856
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
156 AM PDT FRI SEP 23 2016

NVZ033-231600-
/O.CAN.KLKN.WI.Y.0025.000000T0000Z-160923T1600Z/
/O.NEW.KLKN.WI.Y.0026.160923T0900Z-160923T1600Z/
SOUTHEASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER
156 AM PDT FRI SEP 23 2016

...WIND ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 9 AM PDT THIS MORNING. 

* WINDS...NORTHWEST 20-35 MPH GUSTING TO 55 MPH.

* TIMING...INTERMITTENT ALL THROUGH EARLY FRIDAY MORNING.

* IMPACTS...DRIVERS OF VANS... CAMPERS... TRAILERS... AND OTHER
  HIGH- PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF 
  THESE WINDS... ESPECIALLY WHEN DRIVING ALONG INTERSTATE 80. 
  BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE 
  CONTROL OF YOUR VEHICLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ040-231000-
/O.CAN.KLKN.WI.Y.0025.000000T0000Z-160923T0900Z/
NORTHWESTERN NYE COUNTY-
156 AM PDT FRI SEP 23 2016

...WIND ADVISORY IS CANCELLED...

WINDS IN NORTHWEST NYE COUNTY HAVE WEAKENED BELOW ADVISORY
CRITERIA. IT WILL STILL BE GUSTY IN SPOTS WITH NORTHWESTERLY CROSS
WINDS. DRIVING WILL STILL BE INCONVENIENT FOR HIGH PROFILE
VEHICLES. USE CAUTION. 

$$
1 follow-up statement
648 
WWUS75 KLKN 231546
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
846 AM PDT FRI SEP 23 2016

NVZ033-231700-
/O.EXP.KLKN.WI.Y.0026.000000T0000Z-160923T1600Z/
SOUTHEASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER
846 AM PDT FRI SEP 23 2016

...WIND ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

WINDS IN SOUTHEASTERN ELKO COUNTY HAVE WEAKENED BELOW ADVISORY
CRITERIA. IT WILL STILL BE GUSTY IN SPOTS WITH NORTHWESTERLY CROSS
WINDS. DRIVING WILL STILL BE INCONVENIENT FOR HIGH PROFILE
VEHICLES. USE CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Sep 22, 3:41 PM PDT, 10 hours 15 minutes earlier.

Area forecast discussion, Sep 22, 3:41 PM PDT, 10 hours 15 minutes before
Area Forecast Discussion
National Weather Service Elko NV
341 PM PDT Thu Sep 22 2016

.SYNOPSIS...Low pressure will continue to bring showers to much of
the area tonight as it moves through the Great Basin. Colder air
will spread across the state tonight and some snow may mix in with
rain below 6000 feet before tapering off west to east on Friday.
Watch for foggy conditions Saturday morning.

&&

.SHORT TERM...Tonight through Saturday. The models are in good
agreement for the short term and consistency is doing better
concerning the timing of the exit of the system. One concern is
the snow levels. Have seen convective dips to 6200 feet this
afternoon. With the trough axis just coming into the state, expect
a little further dip as the night goes on so snow may mix down to
around 6000 feet tonight. Flash flooding is also possible around
the Great Basin Park due to the recent burn areas...i.e.
Strawberry Fire. Post-frontal winds are an issue this evening
around Tonopah and Wendover so Wind Advisories are in effect. A
Wind Advisory may be needed for northeast Elko County for Friday.The
Flood Warning expires at 430pm. The Flood Advisory for areas east
of the Ruby Mountains will expire at 4pm. Anyway, most of the
precipitation associated with this system is out of the way and
the system will exit on Friday. Generally one half to one inch of
rain fell across a widespread area east of a line from Eureka to
Elko. With temperatures dipping to freezing in many areas Saturday
morning, expect freezing fog to be an issue.

.LONG TERM...Saturday night through next Thursday. Pacific high
pressure will steadily build over the Great Basin region allowing
allowing temperatures to rebound to near normal levels. Widespread
highs in the 70s and 80s are expected by the middle of next
week. Deep layer north to northwest flow over the weekend will
weaken considerably as the Pacific ridge positions itself over
the state. As a result, dry conditions and generally light winds
are expected across NV through at least the middle of next week.
Models hint at some moisture returning to southern and eastern NV
next weekend ahead of another Pacific Northwest system.

&&

.AVIATION...A low pressure system moving through the state will
continue to affect aviation interests for the next 24 hours or so.
Thunderstorm probabilities at all terminals have decreased as a
more stable air mass wraps around the back side of the low
pressure system. Winds behind the cold front will remain elevated
tonight at KEKO and KELY and with northwest winds of 15 to 20 kts
with gusts to near 30 kts possible through Friday. Gusts to 40 kts
are possible at KTPH through this evening. Snow levels have
dropped considerably to around 6500 to 7000 ft MSL as the cold
core of the storm moves through the state this afternoon and
tonight. Mountain obscurations will be widespread. Upslope winds
contribute to widespread mountain obscurations especially on west
and north slopes through tonight. Ceilings will improve and cloud
cover will decrease during the day on Friday as the storm system
moves to the northeast.

&&

.FIRE WEATHER...The wet low pressure system will exit the area on
Friday. Post-frontal winds will be strong across northern Elko
County and areas near Tonopah in Fire Zone 457.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 2 AM PDT Friday for Northwestern Nye County.

Wind Advisory until 9 AM PDT Friday for Southeastern Elko County.

&&

92/93/93/92

Nearby

Wind Advisories in Nevada, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.